Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Blood Pressure
    avatar
    BarbHawkins posted:
    About 4 years ago I had to have a defibrillator put in my chest which replaced a pacemaker . From the moment it was put in I have had trouble with my blood pressure suddenly dropping, sometimes when I try to do physical work and sometimes for no reason at all. It will drop into the 60/40 range which stops me in my tracks and gives me a terrible headache in the back of my head and a severe backache in my upper back and shoulders. My doctors don't seem to be able to figure out what is wrong and I'm not sure they are putting a lot of effort into it. They tell me my defibrillator is working fine and my ejection fraction is good and that is all the help I get. It is causing major disruptions in the way I live my life because I am spending half my time in a recliner or on the bed. Does anyone suffer from the same symptoms and are there any solutions.
    Reply
     
    avatar
    billh99 responded:
    Have you been seeing an electrophysiologist? That is a cardiologist sub-specialty that deals with heart rhythms.
     
    avatar
    cardiostarusa1 responded:
    Hi:

    "From the moment it was put in I have had trouble with my blood pressure suddenly dropping, sometimes when I try to do physical work and sometimes for no reason at all. It will drop into the 60/40 range....."


    The basics about blood pressure

    As reported, the complex human body is usually able to keep blood pressure (BP) within safe/acceptable limits, but sometimes changes in lifestyle, health, side effects from prescription drugs, or changes in metabolism, make this difficult. This can cause the BP to become consistently higher or lower than normal, or just spike up and then drop down.

    Compensatory mechanisms that control BP involves changing the diameter of veins and small arteries (arterioles), the amount of blood pumped out from the heart per minute (cardiac output), and the volume of blood in the vessels.

    Best of luck down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)



    -

    -

    It's your future......be there.

    .

    WebMD/WebMD forums does not provide medical advice, diagnosis or treatment.
     
    avatar
    BarbHawkins replied to billh99's response:
    As far as I know I have only seen the regular cardiologist and the Dr.who deals with the defibrillator, who could very well be an electrophysiologist. When I told him what my symptoms were he said quote, "well Mrs. Hawkins we've never heard anything like that so if what you're saying is true, you'd be the first". I went to another device specialist, well known I might add, who checked the defibrillator and couldn't find anything wrong either. To me it seems like the defibrillator is working fine it is just causing other problems in my vessels or something. They left the old wires from my old pacemaker in there because they said it would be took risky to take them out, could that be a problem? Another symptom I have is blood rushing to my head when ever I bend over; tying my shoes, brushing my teeth etc. My face immediately gets red and flushed and I feel like I have someones hand around my neck, restricting the blood flow.
     
    avatar
    BarbHawkins replied to cardiostarusa1's response:
    Thanks for your input. It seems to me I might have a blood flow issue, I'm just having trouble getting anyone to address it. What kind of compensatory mechanisms are you talking about that change the diameter of veins and small blood vessels?
     
    avatar
    billh99 replied to BarbHawkins's response:
    That specialist was most like a electrophysiologist.

    You said your defib replaced a pacemaker. Those are two different functions. So I assume that you difib is a model that also had pacemaker functions.

    My first thought was that the HR might be dropping because of non-working/misadjusted PM function. I don't know what kind of info the unit records. Ask your doctor if it record low HRs?

    But after your lastest message I am thinking in a different area. Something that is affecting the system that automatically controls BP.

    One cause might be a blocked or pinched vessel. Have your cardioid arteries (ones in the neck) been checked.

    There are some syndromes where the automatic nervous system goes out of whack. Here is one, RDS.

    http://www.medicinenet.com/reflex_sympathetic_dystrophy_syndrome/article.htm


    Helpful Tips

    Nix Grapefruit & Statin DrugsExpert
    Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
    Was this Helpful?
    17 of 19 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center